Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 9, 2016, 8:19 PM CDT for Ripley County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2016, 8:19 PM CDT (01:19 UTC)
- Expired
- May 9, 2016, 9:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Ripley County, MO
The radar
The Memphis radar (KNQA), 172 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 8:16 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 15.6
The text
As transmitted.
911
WUUS53 KPAH 100119
SVRPAH
MOC181-100200-
/O.NEW.KPAH.SV.W.0056.160510T0119Z-160510T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RIPLEY COUNTY IN SOUTHEASTERN MISSOURI...
* UNTIL 900 PM CDT
* AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATEWOOD...OR
18 MILES WEST OF DONIPHAN...MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. THIS STORM
PRODUCED 60-80 MPH WINDS IN FULTON COUNTY ARKANSAS IN THE
PAST HOUR.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DONIPHAN...FAIRDEALING...OXLY...BUDAPEST...GATEWOOD...HANDY AND BRIAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3682 9112 3681 9064 3679 9063 3668 9063
3668 9059 3664 9059 3650 9078 3650 9113
TIME...MOT...LOC 0118Z 240DEG 49KT 3654 9114
HAIL...0.75IN
WIND...70MPH
$$
PS3 follow-up statements
779
WWUS53 KPAH 100130
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT MON MAY 9 2016
MOC181-100200-
/O.CON.KPAH.SV.W.0056.000000T0000Z-160510T0200Z/
RIPLEY MO-
830 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RIPLEY COUNTY...
AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATEWOOD...OR 8
MILES WEST OF DONIPHAN...MOVING NORTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
DONIPHAN...FAIRDEALING...OXLY...BUDAPEST...GATEWOOD...HANDY AND BRIAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3682 9112 3681 9064 3679 9063 3668 9063
3668 9059 3664 9059 3650 9078 3650 9107
TIME...MOT...LOC 0130Z 242DEG 46KT 3659 9098
HAIL...0.75IN
WIND...70MPH
$$
PS267
WWUS53 KPAH 100139
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CDT MON MAY 9 2016
MOC181-100200-
/O.CON.KPAH.SV.W.0056.000000T0000Z-160510T0200Z/
RIPLEY MO-
839 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR RIPLEY COUNTY...
AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DONIPHAN...
MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED. NO REPORTS HAVE BEEN RECEIVED FROM RIPLEY
COUNTY YET.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
DONIPHAN...OXLY...FAIRDEALING...BUDAPEST AND BRIAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3681 9103 3681 9064 3679 9063 3668 9063
3668 9059 3664 9059 3650 9078 3650 9100
TIME...MOT...LOC 0138Z 240DEG 49KT 3665 9086
HAIL...0.75IN
WIND...70MPH
$$
PS274
WWUS53 KPAH 100150
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT MON MAY 9 2016
MOC181-100200-
/O.CON.KPAH.SV.W.0056.000000T0000Z-160510T0200Z/
RIPLEY MO-
850 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN RIPLEY COUNTY...
AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUDAPEST...OR 8
MILES NORTHEAST OF DONIPHAN...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DONIPHAN...OXLY...FAIRDEALING AND BUDAPEST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3681 9091 3681 9064 3679 9063 3668 9063
3668 9059 3664 9059 3650 9078
TIME...MOT...LOC 0150Z 241DEG 44KT 3670 9072
HAIL...0.75IN
WIND...60MPH
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:20 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 9, 6:20 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Paducah KY 620 PM CDT MON MAY 9 2016 .UPDATE... Issued at 620 PM CDT Mon May 9 2016 Updated for 00Z aviation forecast discussion,. && .SHORT TERM...(Tonight through Wednesday night) Issued at 305 PM CDT Mon May 9 2016 Southerly winds through the short term period will bring an ever more humid air mass across the region. This will help to fuel periods of convection as a series of upper-level disturbances move through the region. There currently are 3 periods of concern for strong to severe thunderstorms. The first will be tonight, the second will be Tuesday afternoon/evening, and the third will be Wednesday night. A weak disturbance that is currently pushing some light rain through western portions of southeast Missouri will lift northeast with showers skirting along the northwest periphery of the area this afternoon. A lack of destabilization today should prevent any thunderstorms with this activity. A stronger upper-level disturbance will push northeast into the area tonight. This disturbance will likely touch off strong to severe thunderstorms over Arkansas later this afternoon, and these storms should eventually attempt to push into at least southeast Missouri. Given the lack of destabilization over our area, we would expect these storms to be weakening and pose mainly a locally heavy rain/lightning threat. However, it is likely that these storms will be organized into one or more linear clusters, which may maintain a damaging wind threat into our region. Figure the severe threat will be confined to southeast Missouri and southern Illinois this evening. Widespread showers and thunderstorms are expected to push eastward through the entire region overnight, but Tuesday should start out dry for much of the region. By midday Tuesday, a much stronger upper-level trough will be moving eastward just to the north of the region, resulting in strong westerly flow aloft over the four state area. This should prime the environment for our best shot of severe weather through the afternoon. However, as was the case today, destabilization may be difficult to achieve, so this is by no measure a slam dunk severe weather event. Think that SPC's Slight Risk looks good for Day 2. After Tuesday's system pushes east of the area, we should dry out for much of Tuesday night and possibly Wednesday, as short-wave ridging passes through the region. The base of a larger-scale trough is forecast to push into the region Wednesday night, and severe weather is likely to our west/northwest during the day. The flow aloft over our region is quite weak through Wednesday evening, so we could see a strong to severe storm/cluster try to maintain strength into southeast Missouri and southern Illinois in the evening, but this activity would generally be weakening as it moves deeper into the area. .LONG TERM...(Thursday through Sunday) Issued at 331 PM CDT Mon May 9 2016 The medium range models and their ensemble means were in reasonable agreement in depictions of the mid/upper pattern over the CONUS. The extended period will start out with waning probabilities of showers and tstms Thursday and Thursday night as a cold front, driven by northern stream shortwave energy, sweeps through the PAH forecast area. The pcpn will be replaced by high pressure at the surface Friday as the mid/upper flow switches to a more northwesterly direction. In this west northwesterly flow aloft, a reinforcing surge of cool air is expected to arrive in our region early Saturday, with most of the measurable rainfall occurring Friday night. There could be a sprinkle or two Saturday morning if there's any deeper moisture left, along with cooler than average temperatures. For the latter half of the weekend, a baroclinic zone (and focus for shower and tstm development) is progged to set up in or near the PAH forecast area, between high surface pressure to the north and low surface pressure developing in the southern Plains. Though the smaller details of the deterministic models are more murky at this time frame, it appears that shower and tstm chances will be fairly decent across our region Sunday through Monday, as indicated by the initialization blend. Warm advection should help boost temperatures back to near seasonable by Monday (Day 7). && .AVIATION... Issued at 620 PM CDT Mon May 9 2016 Lots of mid clouds over the area today along with scattered rain showers this afternoon. Some MVFR ceilings will gradually spread east across southeast MO this evening and the rest of the region tonight. There is some evidence for IFR ceilings as well with time. The convective forecast continues to be seriously muddled due to a lack of instability. The forecasts represent our best guess at this time, but confidence is not great. Another potential round convection is expected to develop over the region by midday Tuesday and move east through the entire area through the afternoon. For now, tried to highlight best chance for storms early on this evening, but left VCSH or VCTS for the remainder of the forecast. There will be dry periods however. Winds will remain southerly and gusty at times. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, May 9, 3:47 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 347 PM CDT MON MAY 9 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 347 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL PUSH NORTHEAST INTO AND THROUGH THE FOUR STATE REGION FROM MID-EVENING THROUGH THE OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE DAMAGING WINDS MAINLY OVER SOUTHEAST MISSOURI AND WEST KENTUCKY. OTHERWISE...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION AROUND MIDDAY TUESDAY AND THEN PUSH EASTWARD THROUGH ENTIRE REGION IN THE AFTERNOON. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL AND LIGHTNING. THE AMOUNT OF INSTABILITY THAT CAN DEVELOP DURING THE DAY IS IN QUESTION AND WILL BE THE LIMITING FACTOR FOR SEVERE WEATHER TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY...BUT SEVERE STORMS ARE NOT EXPECTED. THUNDERSTORMS ARE FORECAST TO PUSH THROUGH THE ENTIRE AREA WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS MAY REACH SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WEDNESDAY EVENING BEFORE WEAKENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY CONCERNS. SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OFF AND ON FROM THURSDAY THROUGH SUNDAY. ANY THUNDERSTORMS IN THIS PERIOD WILL REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS EVENING AND OVERNIGHT...AND AGAIN TUESDAY AFTERNOON AND EVENING. DRS/DB
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley | 45 min |
| May 9, 8:55 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Wayne | 50 min |
| May 9, 9:27 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, New Madrid, Stoddard, Wayne | 48 min |
| May 9, 9:54 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 51 min |
| May 9, 10:11 PM CDT | Special Weather Statement | PAH | Cape Girardeau | 49 min |
| May 9, 10:23 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi | 37 min |
| May 10, 12:00 AM CDT | Areal Flood Advisory | PAH | Carter | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.